Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Eye and sinus problems
Mar 13, 2009

Hi Doc,

I am a 40 y.o Aboriginal gay man in Australia. I was diagnosed HIV+ in 1990. Never had an AIDS related illness and have been on HAART since 1995. Currently on Ritonavir (100mg), Atazanavir/Reyataz (300mg), Tenofovir (300mg), and DDI (250mg. Over the past few year I have noticed a severe increase with rhinorhitis, due to Immune Reconstitution Irritable Sydrome. Been on all the sprays, over the counter and prescribed and variuos anti-biotic and ciproxil drops for my eyes. In the past year, I have noticed that my left eyelid has been rather droopy, and slightly with my right eye too. Some mornings my left eye gets sore and only a hot cloth on it (left eye) all day seems to ease it off a bit. There are also days when daylight or standard lighting from lamps and ceiling lights hurt my eyes, to the point where sunglasses dont seem to reduce the glare outside. I went to an Opthamologist in August last year and he said that I had blepharitis, slightly scratched lenses, no fat layer on my eyes and dry eyes. Used the washing scrub/massage therapy (Drop of baby shampoo in a cup of boiled water- twice daily) treatments and the artificial tear drops meds for several months. This didn't help. I then went back to the Opthamolgist and Optometrist in December and was still told I had blepharitis and dry eyes. Continued the treatments, to find no improvement. I then saw a HIV Opthamologist who said the same thing. The first Optho said I had good eye muscles, whilst the HIV Opth said my left eye muscle wasn't good. At least he has now referred me to an ocular plastic surgeon in April to consider an eyelift lid.

However, I have noticed that on the mornings when I have problems with my left eye, it is always when that side of my nose has a build up of clear thickish water. When I get as much out as I can, it sometimes appears to ease off the gluggy, sticky feeling I have in the left eye, especially the extreme upper section, near my eyebrow. I was wondering if my nasal passage above my left eye may have inflammation due to the months of mucous amounts and sinus related effects of it. I have started to use another anti-allergy spray for blocked and watery nasal passages, which has cleared my nose, but the eye problem continues. My t cells are 300 (never have had a t cell count above 530 since being diagnosed)and my viral load has just become detectable after 10 years of being undetectable. Could any of my meds be playing havoc with my eye and or sinuses?

My sinuses have now been clear for the past 3 dats since using the multi purpose nasal spray, but my left eye is not improving. Have booked an appointment with an ENT Doc on May 1 for further investigation. It is having a severe impact on both my professional and presonal/social life. Any suggestions or idaes on what may be going on? Much thanks,

KB

Response from Dr. Henry

I have noticed that a few patients seem sensitive to the elevated bilirubin caused by atazanavir with some eye/mucous membrane complaints. Using an alternative drug for the atazanavir (such as darunavir) might be an option to see if that helps a bit. Some of my paitents with chronic allergic rhinitis have benefited by regular saline nasal/sinus irrigation treatments. From what you described problems seem unlikely to be due to immune reconstitution. Chronic eye/sinus complaints are fairly common in general population and are often challenging to adequately treat. KH



Previous
Atripila
Next
Tenofovir on hair and bone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement